The generating functions of stirling numbers of the second kind derived probabilistically

George Kesidis, Takis Konstantopoulos, Michael A. Zazanis

Research output: Contribution to journalArticle

Abstract

Stirling numbers of the second kind, S(n, r), denote the number of partitions of a finite set of size n into r disjoint nonempty subsets. The aim of this short article is to shed some light on the generating functions of these numbers by deriving them probabilistically. We do this by linking them to Markov chains related to the classical coupon collector problem; coupons are collected in discrete time (ordinary generating function) or in continuous time (exponential generating function). We also review the shortest possible combinatorial derivations of these generating functions.

Original languageEnglish (US)
Pages (from-to)82-87
Number of pages6
JournalMathematical Scientist
Volume43
Issue number2
StatePublished - Dec 1 2018

Fingerprint

Exponential functions
Markov processes

All Science Journal Classification (ASJC) codes

  • Materials Science(all)

Cite this

Kesidis, George ; Konstantopoulos, Takis ; Zazanis, Michael A. / The generating functions of stirling numbers of the second kind derived probabilistically. In: Mathematical Scientist. 2018 ; Vol. 43, No. 2. pp. 82-87.
@article{00722ba26bb24d0eab0ef5c1d5e7d35e,
title = "The generating functions of stirling numbers of the second kind derived probabilistically",
abstract = "Stirling numbers of the second kind, S(n, r), denote the number of partitions of a finite set of size n into r disjoint nonempty subsets. The aim of this short article is to shed some light on the generating functions of these numbers by deriving them probabilistically. We do this by linking them to Markov chains related to the classical coupon collector problem; coupons are collected in discrete time (ordinary generating function) or in continuous time (exponential generating function). We also review the shortest possible combinatorial derivations of these generating functions.",
author = "George Kesidis and Takis Konstantopoulos and Zazanis, {Michael A.}",
year = "2018",
month = "12",
day = "1",
language = "English (US)",
volume = "43",
pages = "82--87",
journal = "Mathematical Scientist",
issn = "0312-3685",
publisher = "Applied Probability Trust",
number = "2",

}

The generating functions of stirling numbers of the second kind derived probabilistically. / Kesidis, George; Konstantopoulos, Takis; Zazanis, Michael A.

In: Mathematical Scientist, Vol. 43, No. 2, 01.12.2018, p. 82-87.

Research output: Contribution to journalArticle

TY - JOUR

T1 - The generating functions of stirling numbers of the second kind derived probabilistically

AU - Kesidis, George

AU - Konstantopoulos, Takis

AU - Zazanis, Michael A.

PY - 2018/12/1

Y1 - 2018/12/1

N2 - Stirling numbers of the second kind, S(n, r), denote the number of partitions of a finite set of size n into r disjoint nonempty subsets. The aim of this short article is to shed some light on the generating functions of these numbers by deriving them probabilistically. We do this by linking them to Markov chains related to the classical coupon collector problem; coupons are collected in discrete time (ordinary generating function) or in continuous time (exponential generating function). We also review the shortest possible combinatorial derivations of these generating functions.

AB - Stirling numbers of the second kind, S(n, r), denote the number of partitions of a finite set of size n into r disjoint nonempty subsets. The aim of this short article is to shed some light on the generating functions of these numbers by deriving them probabilistically. We do this by linking them to Markov chains related to the classical coupon collector problem; coupons are collected in discrete time (ordinary generating function) or in continuous time (exponential generating function). We also review the shortest possible combinatorial derivations of these generating functions.

UR - http://www.scopus.com/inward/record.url?scp=85059664217&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85059664217&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:85059664217

VL - 43

SP - 82

EP - 87

JO - Mathematical Scientist

JF - Mathematical Scientist

SN - 0312-3685

IS - 2

ER -